Page 1 of 2 12 LastLast
Results 1 to 10 of 12

Thread: Drug for spasms and spasticity

  1. #1

    Drug for spasms and spasticity

    We found this and it looked pretty intresting. The drug is called tolperisone and it has been used over seas successfully for several years.

    http://www.avigen.com/av650.php

  2. #2
    Senior Member
    Join Date
    Oct 2003
    Location
    Sacramento, CA, USA
    Posts
    401
    Wow, great news. Looks like there is an ongoing phase 2 clinical trial here in US. Phase 1 is already over.
    http://www.avigen.com/spasmandspasticity.php
    If it inhibits sodium channels like 4-ap, does that mean it could also help with better signal conduction through demyelinated axons like 4-ap. Your thoughts, Dr. Young?

  3. #3
    Senior Member
    Join Date
    Oct 2003
    Location
    Sacramento, CA, USA
    Posts
    401
    bump for Dr. Young!

  4. #4
    Quote Originally Posted by Quad62
    Wow, great news. Looks like there is an ongoing phase 2 clinical trial here in US. Phase 1 is already over.
    http://www.avigen.com/spasmandspasticity.php
    If it inhibits sodium channels like 4-ap, does that mean it could also help with better signal conduction through demyelinated axons like 4-ap. Your thoughts, Dr. Young?
    It sounds like an anti-epileptic like neurontin (gabapentin). By the way, sodium channel blockers will stop activity. So, it is really a sodium channel modulator, i.e. prevent the sodium channel from opening up repeatedly and reducing the excitability of the neuron.

    4-AP works in the opposite way. Fampridine blocks the potassium channel which is what limits the duration of the sodium channel. So, action potentials actually increase in duration, causing the action potentials to be much stronger and release more neurotransmitters per action potential. Fampridine increases the excitability of the neurons. In overdoses, it can cause seizures.

    Let's see what the clinical trials show. I will look up the papers that have been published on the drug to date and report further. I suspect that it has a similar effect as gabapentin on spasms.

    Wise.

  5. #5
    It will be interesting to see how the FDA looks at this drug. Tizandidine (Zanaflex) was VERY difficult to get approved in the USA even after years of use in Europe and completion of FDA required trials, as the FDA stance was that there were plenty of antispasticity drugs on the market all ready and that they "worked very well and there was no problem with uncontrolled spasticity"!!!

    Only when people with MS protested that indeed MANY people with MS had poor control with the existing antispasticity drugs were they able to get it approved, actually as an "orphan" drug.

    (KLD)

  6. #6
    Senior Member
    Join Date
    Oct 2003
    Location
    Sacramento, CA, USA
    Posts
    401
    Thanks, Wise. KLD, it is really hard to fathom FDA's ways sometimes . Hopefully, we as a community will be able to do what MS community did when the time comes.

  7. #7
    Dr. Young and KLD,

    Thank you so much for your replys! My husband is back on neurontin and now we are going through the sweat and chills again. For the first week or two his spasms were better....now they are worse than before. Do I credit this to the different meds or is something else going on. His injury is such a mystery. I see SCI's every day, and yet his is the one I don't have ANY type of answer for, which hurts the worst since I care for him the most. Don't get me wrong I want to help everyone, it just seems he is the only one that I cant help.

    Quad62,

    I suppose that since you responded to the thread, your spasms and tone are pretty severe. Have you found anything that helps?

    Thanks guys!

    Jenny Thomas recovered C-6, C-7
    Micheal Thomas recovering (or trying to) C-5, C-6

  8. #8
    I just received the forms to participate in the trial,
    however I am now a little unsure because I have to stop taking my baclofen and tizanadene. should I procede? please share your opinions

    "But he was pierced for our transgressions,he was crushed for our iniquities; the punishment that brought us peace was upon him, and by his wounds we are healed" Isa 53:5

  9. #9
    Quote Originally Posted by 99ss00ws6
    Dr. Young and KLD,

    Thank you so much for your replys! My husband is back on neurontin and now we are going through the sweat and chills again. For the first week or two his spasms were better....now they are worse than before. Do I credit this to the different meds or is something else going on. His injury is such a mystery. I see SCI's every day, and yet his is the one I don't have ANY type of answer for, which hurts the worst since I care for him the most. Don't get me wrong I want to help everyone, it just seems he is the only one that I cant help.

    Quad62,

    I suppose that since you responded to the thread, your spasms and tone are pretty severe. Have you found anything that helps?

    Thanks guys!

    Jenny Thomas recovered C-6, C-7
    Micheal Thomas recovering (or trying to) C-5, C-6
    Hey Jenny,

    I don't know about the fever and chills. That is not a usual side-effect of gabapentin. Something is not right. Perhaps something is causing that side-effect?


    Wise.

  10. #10
    Senior Member
    Join Date
    Oct 2003
    Location
    Sacramento, CA, USA
    Posts
    401
    99ss00ws6, I can make do with Baclofen. Sorry to hear that spasms and tone are pretty severe for your husband. Good luck. Hope he finds relief.
    Last edited by Quad62; 06-08-2008 at 09:00 PM.

Similar Threads

  1. Replies: 77
    Last Post: 12-15-2016, 12:10 PM
  2. 4 AP
    By bwolfbau in forum Cure
    Replies: 33
    Last Post: 07-01-2014, 09:01 PM
  3. 4AP Information Needed
    By lu2b in forum Cure
    Replies: 10
    Last Post: 08-28-2011, 02:30 PM
  4. 4 AP
    By sci-co-pilot in forum Cure
    Replies: 3
    Last Post: 03-02-2003, 04:28 PM
  5. Replies: 6
    Last Post: 12-08-2002, 03:49 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •